Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Pittsburgh, PA

April 19, 2004Forest County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 19, 2004, 8:23 PM EDT for Forest County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2004, 8:23 PM EDT (00:23 UTC)
Expired
Apr 19, 2004, 9:15 PM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Forest County, PA

The radar

The State College radar (KCCX), 124 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 200023
SVRPBZ
PAC053-200115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
822 PM EDT MON APR 19 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOREST COUNTY IN PENNSYLVANIA

* UNTIL 915 PM EDT

* AT 822 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHWESTERN WARREN COUNTY...MOVING
  SOUTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...EAST               
  HICKORY...MAYBURG AND PIGEON.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4160 7921 4160 7948 4143 7916 4157 7902

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:13 PM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, Apr 19, 3:13 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
313 PM EDT MON APR 19 2004

FRONTAL BNDRY CONTS TO WORK EWD ATTM STRECHING FROM ERN MICH SWWD
THRU W CNTRL ILL. FIRST BAND OF -SHRA MARCHING THRU AREA...WITH A
2ND BAND AHEAD OF FRONT(MAY INTENSIFY WHERE PLENTY OF SUNH HAS BEEN
ABUNDANT). AT ANY RATE HAVE CHC POPS MAINLY FIRST HALF OF TNGT.
WINDS WILL CONT TO GUST TO 30-45 MPH SPCLY N AND RDGS PRECEDING
FRONT BFR DIMINISHING. WILL ALLOW ADVISORY TO EXPIRE AT 4PM.
FRONTAL BNDRY WILL SWING THRU SRN SXNS LTR TNGT BEFORE STALLING S OF
OHIO RIVER IN CNTRL WV/NRN KY...THEN WORK ITS WAY BACK NEWD LTR
TUES/TUES NGT AS WARM FRONT. AGAIN ETA CONTS ABT 6 HRS AHEAD OF GFS
IN MDL RUNS FOR ONSET OF PRECIP LTR TUES...SO COMPROMISED AND MOVED
PRECIP INTO SWRN SXNS DURG AFTN HRS...BUT GOOD MOISTURE/LIFT TUES
NGT. FROM WED THRU WKND WET/UNSETTLED WEA WITH TEMPS ABT NORMAL AND
SERIES OF FRONTAL SYSTEMS FROM TIME TO TIME...SO CHC POPS IN GNL AND
BLEND WITH ADJ OFFICES.

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE
WV...NONE
MD...NONE
&&
Hazardous weather outlook, Apr 19, 4:55 AM EDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 AM EDT MON APR 19 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-191100-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
455 AM EDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

GUSTY WINDS ARE EXPECTED TODAY. WITH WIND GUSTS OVER 50 MPH
POSSIBLE...A WIND ADVISORY HAS BEEN ISSUED FOR THE AREA TODAY. ALONG
WITH THE GUSTY WINDS...SHOWERS AND THUNDERSTORMS MAY DEVELOP LATE
THIS AFTERNOON AND EVENING. AT THIS TIME...IT IS POSSIBLE FOR STORMS
THAT DO DEVELOP TO CONTAIN STRONG WINDS AND HAIL...BUT SEVERE WEATHER
IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 19, 8:02 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
802 PM EDT MON APR 19 2004

PAZ007>009-200125-
FOREST PA-MERCER PA-VENANGO PA-
802 PM EDT MON APR 19 2004

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A LINE OF
SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.  THE SHOWERS AND STORMS SHOULD MOVE THROUGH MERCER,
VENANGO, AND FOREST COUNTIES BETWEEN 8:15 AND 9:30 PM.  SOME OF THESE
THUNDERSTORMS MAY PRODUCE HAIL, AND WIND GUSTS TO 45 MILES AN HOUR.
FREQUENT LIGHTNING IS ALSO LIKELY.  WHEN THREATENING WEATHER
APPROACHES, MOVE INDOORS.  STAY TUNED FOR UPDATES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:26 PM EDTSevere Thunderstorm WarningPBZVenango64 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.